Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 248, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 14, 2008, 11:49 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 11:49 PM CDT (04:49 UTC)
- Expired
- Aug 15, 2008, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 116 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 3010 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 150449 SVRMAF TXC335-415-150545- /O.NEW.KMAF.SV.W.0248.080815T0449Z-080815T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1149 PM CDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SCURRY COUNTY IN WEST TEXAS... MITCHELL COUNTY IN WEST TEXAS... * UNTIL 1245 AM CDT * AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THESE STORMS WERE LOCATED FROM NEAR IRA...OR 7 MILES SOUTHWEST OF SNYDER...TO 6 MILES EAST OF SNYDER...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SNYDER... IRA... DUNN... CUTHBERT... WESTBROOK... COLORADO CITY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE SHELTER AWAY FROM WINDOWS. LAT...LON 3211 10112 3256 10115 3272 10066 3223 10066 TIME...MOT...LOC 0447Z 004DEG 13KT 3262 10099 $$
1 follow-up statement
000 WWUS54 KMAF 150523 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1223 AM CDT FRI AUG 15 2008 TXC335-415-150545- /O.CON.KMAF.SV.W.0248.000000T0000Z-080815T0545Z/ SCURRY TX-MITCHELL TX- 1221 AM CDT FRI AUG 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR MITCHELL AND SOUTHERN SCURRY COUNTIES... AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THESE STORMS WERE LOCATED FROM 7 MILES SOUTHWEST OF WESTBROOK...TO ABOUT 5 MILES SOUTH OF COLORADO CITY...MOVING SOUTH AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... CUTHBERT...WESTBROOK AND COLORADO CITY. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WIND GUSTS NEAR 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. LAT...LON 3211 10112 3256 10115 3272 10066 3223 10066 TIME...MOT...LOC 0521Z 004DEG 13KT 3250 10100 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:26 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 14, 6:26 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 626 PM CDT THU AUG 14 2008 .DISCUSSION... AVIATION DISCUSSION BELOW. && .AVIATION... MAIN CONCERN FOR THIS EVENING IS FOR STORMS MOVING SOUTHEAST OUT OF ERN NM PLAINS WHICH MAY AFFECT HOB/CNM INTO MID EVENING AND HAVE LEFT TEMPO GROUPS IN THRU 02Z-03Z. OTHERWISE EXPECT THAT DEBRIS CLOUDS WILL REMAIN THRU MUCH OF THE NIGHT BUT GENERALLY VFR CONDITIONS. && .PREV DISCUSSION... /ISSUED 240 PM CDT THU AUG 14 2008/ DISCUSSION... A NORTHWEST FLOW ALOFT REGIME WILL BE IN PLACE LATER TODAY AND TONIGHT WITH THE ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO. THE SHORTWAVE CURRENTLY KICKING OFF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS WILL CONTINUE TO MOVE SOUTHEAST TONIGHT. THUNDERSTORM CHANCES (SLIGHT CHANCE TO CHANCE MAINLY NORTH OF THE PECOS RIVER) WILL INCREASE FURTHER SOUTHEAST ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN TONIGHT AS THE STORMS MOVE OFF THE MOUNTAINS AND WEAK LEE TROUGH IN THE NORTHWEST FLOW ALOFT. THE FORECAST FOR FRIDAY THROUGH EARLY NEXT WEEK HINGES ON A SOUTHWARD MOVING COLD FRONT IN TANDEM WITH A VIGOROUS SLOW MOVING UPPER LEVEL STORM SYSTEM DIGGING FROM THE ROCKIES THIS WEEKEND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. THERE WILL BE PLENTY OF CONVECTION ACROSS THE CENTRAL PLAINS TO HELP PROPEL THIS FRONT SOUTHWARD AND SEVERAL SIGNIFICANT SHORTWAVES ARE PROGGED TO TRAVERSE THE FORECAST AREA ON THE SOUTHERN FRINGE OF THE UPPER LEVEL STORM SYSTEM. STILL THINK THE ECMWF AND THE NAM HAVE A PRETTY GOOD HANDLE ON THE SOUTHWARD MOVEMENT OF THE FRONT. HAVE GENERALLY CONTINUED TO INCREASE POPS INTO THE CHANCE TO LIKELY CATEGORY THIS WEEKEND MOST AREAS. THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND SOME FLASH FLOODING GIVEN THE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM AND THE FORECAST AREA BEING LOCATED ON THE SOUTHERN FRINGE OF THE WESTERLY MID LEVEL HEIGHT GRADIENT. IN ADDITION A FEW STRONG STORMS WILL BE POSSIBLE FRIDAY AND SATURDAY GIVEN MODERATE SHEAR AND POCKETS OF MODERATE INSTABILITY. PRECIPITATION AMOUNTS AND POPS WILL NEED TO BE WATCHED AS THEY WILL BE DEPENDENT ON THE SPEED OF THE COLD FRONT... BUT A QUICKER MOVEMENT SEEMS REASONABLE AT THIS POINT. HAVE OPTED TO CONTINUE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH NEXT WEDNESDAY WITH THE UPPER LEVEL STORM SYSTEM NEARLY STALLED IN THE CENTRAL PLAINS WITH CONTINUED SHORTWAVES ROTATING INTO THE FORECAST AREA ON THE SOUTHERN SIDE OF THE SYSTEM. WITH THE RAINFALL AND COLD FRONT EXPECTED THIS WEEKEND TEMPERATURES WILL TURN WELL BELOW NORMAL BY SATURDAY. IF THE ECMWF PATTERN VERIFIES TEMPERATURES WILL CONTINUE WELL BELOW NORMAL THROUGH EARLY NEXT WEEK. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Aug 14, 2:28 PM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT THU AUG 14 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 228 PM CDT THU AUG 14 2008 /128 PM MDT THU AUG 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT... ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...ESPECIALLY ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AFTERNOON AND EVENING FOR AREAS NORTH OF A LOVINGTON TO SNYDER LINE. DAMAGING WINDS AND POSSIBLY LARGE HAIL WILL BE THE MAIN CONCERNS. RAIN CHANCES WILL BE ON THE INCREASE ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO BEGINNING LATE FRIDAY NIGHT AND CONTINUING THROUGH MUCH OF THE WEEKEND. A COLD FRONT COMBINED WITH INCREASING MOISTURE AND AN UPPER LEVEL DISTURBANCE MAY LEAD TO LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:09 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 3 days |
| Aug 15, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.